Advertisement

European Journal of Mathematics

, Volume 4, Issue 1, pp 335–355 | Cite as

Rationally connected non-Fano type varieties

  • Igor Krylov
Research Article

Abstract

Varieties of Fano type are very well behaved with respect to the MMP, and they are known to be rationally connected. We study a relation between the classes of rationally connected varieties and varieties of Fano type. It is known that these classes are birationally equivalent in dimension 2. We give examples of rationally connected varieties of dimension \(\geqslant 3\) which are not birational to varieties of Fano type, thereby answering Question 5.2 of Cascini and Gongyo (Saitama Math J 30:27–38, 2013).

Keywords

Algebraic geometry Birational geometry Minimal model program Birational rigidity 

Mathematics Subject Classification

14E30 14E07 14J45 14M22 

Notes

Acknowledgements

The author would like to thank John Ottem and Ivan Cheltsov, for bringing this question to his attention and for many helpful conversations, and Antony Manioca, Milena Hering, Johan Martens, and Michael Wemyss for useful suggestions. The author also expresses his gratitude to the referee for pointing out many ways to improve this paper. The author was supported by an Edinburgh PCDS scholarship.

References

  1. 1.
    Birkar, C., Cascini, P., Hacon, C.D., M\(^\text{c}\)Kernan, J.: Existence of minimal models for varieties of log general type. J. Amer. Math. Soc. 23(2), 405–468 (2010)Google Scholar
  2. 2.
    Cascini, P., Gongyo, Y.: On the anti-canonical ring and varieties of Fano type. Saitama Math. J. 30, 27–38 (2013)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Cheltsov, I.: Birationally rigid Fano varieties. Russian Math. Surveys 60(5), 875–965 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cheltsov, I.: Double spaces with singularities. Sb. Math. 199(1–2), 291–306 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cheltsov, I.: On singular cubic surfaces. Asian J. Math. 13(2), 191–214 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Clemens, C.H.: Double solids. Adv. Math. 47(2), 107–230 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Corti, A.: Singularities of linear systems and 3-fold birational geometry. In: Corti, A., Reid, M. (eds.) Explicit Birational Geometry of 3-Folds. London Mathematical Society Lecture Note Series, vol. 281, pp. 259–312. Cambridge University Press, Cambridge (2000)CrossRefGoogle Scholar
  8. 8.
    Cox, D.A., Little, J.B., Schenck, H.K.: Toric Varieties. Graduate Studies in Mathematics, vol. 124. American Mathematical Society, Providence (2011)Google Scholar
  9. 9.
    Gongyo, Y., Okawa, S., Sannai, A., Takagi, S.: Characterization of varieties of Fano type via singularities of Cox rings. J. Algebraic Geom. 24(1), 159–182 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Graber, T., Harris, J., Starr, J.: Families of rationally connected varieties. J. Amer. Math. Soc. 16(1), 57–67 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hu, Y., Keel, S.: Mori dream spaces and GIT. Michigan Math. J. 48, 331–348 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kawakita, M.: Inversion of adjunction on log canonicity. Invent. Math. 167(1), 129–133 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kollár, J.: Flips and Abundance for Algebraic Threefolds. Astérisque, vol. 211. Société Mathématique de France, Paris (1992)Google Scholar
  14. 14.
    Kollár, J.: Singularities of pairs. In: Kollár, J., Lazarsfeld, R., Morrison, D.R. (eds.) Algebraic Geometry Santa Cruz 1995. Proceedings of Symposia in Pure Mathematics, vol. 62.2, pp. 221–287. American Mathematical Society, Providence (1995)Google Scholar
  15. 15.
    Kollár, J.: Conic bundles that are not birational to numerical Calabi–Yau pairs (2016). arXiv:1605.04763
  16. 16.
    Kollár, J., Miyaoka, Y., Mori, S.: Rationally connected varieties. J. Algebraic Geom. 1(3), 429–448 (1992)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Park, J.: Birational maps of del Pezzo fibrations. J. Reine Angew. Math. 538, 213–221 (2001)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Prokhorov, Yu.G.: Lectures on Complements on Log Surfaces, MSJ Memoirs, vol. 10. Mathematical Society of Japan, Tokyo (2001)Google Scholar
  19. 19.
    Prokhorov, Yu.G., Shokurov, V.V.: Towards the second main theorem on complements. J. Algebraic Geom. 18(1), 151–199 (2009)Google Scholar
  20. 20.
    Pukhlikov, A.V.: Birational automorphisms of algebraic threefolds with a pencil of Del Pezzo surfaces. Izv. Math. 62(1), 115–155 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Pukhlikov, A.V.: Birationally rigid varieties with a pencil of Fano double covers. II. Sb. Math. 195(11–12), 1665–1702 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Pukhlikov, A.V.: Birational geometry of Fano direct products. Izv. Math. 69(6), 1225–1255 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Pukhlikov, A.V.: Birational geometry of singular Fano varieties. Proc. Steklov Inst. Math. 264(1), 159–177 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Rams, S.: Defect and Hodge numbers of hypersurfaces. Adv. Geom. 8(2), 257–288 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Shokurov, V., Choi, S.R.: Geography of log models: theory and applications. Cent. Eur. J. Math. 9(3), 489–534 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Testa, D., Várilly-Alvarado, A., Velasco, M.: Big rational surfaces. Math. Ann. 351(1), 95–107 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Zhang, Q.: Rational connectedness of log \(\mathbb{Q}\)-Fano varieties. J. Reine Angew. Math. 590, 131–142 (2006)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Mathematisches Institut, Lehrstuhl Mathematik VIIIUniversity of BayreuthBayreuthGermany

Personalised recommendations